Lightning, Pueblo
- When
- July 29, 7:00 PM MST
- Where
- Pueblo County, 2.09 mi W of Pueblo West
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 38.305, -104.788
which destroyed the garage and two vehicles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Lightning caused a house fire...which destroyed the garage and two vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 29, 2:41 PM MST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 341 PM MDT FRI JUL 29 2011 .SHORT TERM... (TONIGHT AND SATURDAY) ELONGATED UPPER RIDGE REMAINS OVER THE AREA...KEEPING SOUTHWEST TO NORTHEAST ORIENTED MONSOON PLUME OVER THE SOUTHERN HALF OF COLORADO. THUNDERSTORM FORMATION HAS BEEN A LITTLE SLOW TO INITIATE THIS AFTERNOON AS SURFACE TEMPS ARE RUNNING SLIGHTLY COOLER THAN THE PAST FEW DAYS...THOUGH WITH WITH MOISTURE REMAINING PLENTIFUL...CAPES ARE STILL MORE THAN SUFFICIENT FOR TSRA OVER THE MOUNTAINS AND ADJACENT PLAINS. WITH RIDGE AXIS BISECTING THE AREA...STORMS ALONG AND NORTH OF THE ARKANSAS RIVER ARE MOVING SLOWLY EASTWARD...WHILE WEAK EASTERLY WINDS ALOFT NEAR THE NM BORDER HAVE KEPT STORMS ANCHORED NEAR THE SOUTHERN SANGRES. LAPS ANALYSIS SUGGESTS CAPES IN THE 1K-2K J/KG RANGE FROM THE I-25 CORRIDOR WESTWARD...WITH AXIS OF HIGHER INSTABILITY ALONG THE RATON MESA AS WELL. THUS EXPECT OROGRAPHIC AND OUTFLOW FORCED CONVECTION TO CONTINUE ALONG AND WEST OF I-25 THROUGH THE EVENING...WITH SLOW MOVING STORMS RAISING THE FLASH FLOOD RISK...ESPECIALLY ALONG AND EAST OF THE SOUTHERN SANGRES AND ACROSS THE RATON MESA. WITH STORMS DEVELOPING JUST WEST OF THE TRACK AND BEAR FIRE BURN SCARS...WILL KEEP THE CURRENT FLASH FLOOD WATCH FOR THESE AREAS IN PLACE THROUGH THE EVENING. LACK OF FORCING AND WEAKER INSTABILITY MAY LIMIT TSRA CHANCES OVER THE FAR EASTERN PLAINS...AND WILL NUDGE POPS LOWER EAST OF I-25. EXPECT STORMS TO SLOWLY DIE BY LATE EVENING...AND WILL REMOVE POPS FROM ALL BUT THE FAR SOUTHEAST CORNER OF THE AREA BY 06Z. ON SATURDAY...UPPER RIDGE REMAINS CENTERED OVER THE OKLAHOMA PANHANDLE...KEEPING VERY WEAK FLOW ALOFT OVER SOUTHERN COLORADO. BEST MOISTURE LOOKS TO BE SUPPRESSED TO THE SOUTHWEST OVER THE SAN JUAN/LA GARITA MOUNTAINS...WITH LOWER TSRA CHANCES ACROSS THE EASTERN MOUNTAINS AND PLAINS. WITH LESS IN THE WAY OF CONVECTION ON THE PLAINS...EXPECT MAX TEMPS TO CLIMB UPWARD...WITH AREAS NEAR THE KS BORDER REBOUNDING BACK TOWARD THE 100F MARK. .LONG TERM... (SATURDAY NIGHT THROUGH FRIDAY) ...PLUME OF AVAILABLE MOISTURE TO REMAIN OVER COLORADO... THE MAIN FORECAST CONCERN THROUGH THE EXTENDED PERIOD CONTINUES TO BE THE POTENTIAL FOR HEAVY RAIN ACROSS PORTIONS OF THE CWA. LONG TERM MODELS INDICATE THAT THE RATHER LARGE RIDGE OF HIGH PRESSURE REMAINS OVER THE SOUTHERN US THROUGH NEXT FRIDAY...WITH A DAILY CHANCE FOR CONVECTION. SATURDAY NIGHT THROUGH MONDAY...VERY LITTLE CHANGE TO THE ONGOING FORECAST PACKAGE...WITH MAX TEMPS IN THE 90S TO NEAR 100 F FOR THE EASTERN PLAINS...AND IN THE 80S FOR THE HIGHER VALLEYS. MAINLY SCATTERED POPS WILL BE FOUND OVER THE MTS...ESPECIALLY THE CONTDVD...EACH AFTN AND EVE THRU MONDAY...WITH ISOLATED CONVECTION AT TIMES SPILLING OVER ONTO THE ADJACENT PLAINS. TUESDAY THROUGH THURSDAY...REMNANT MOISTURE FROM TROPICAL STORM DON...WHICH IS CURRENTLY MAKING LANDFALL AT BROWNSVILLE TX...IS FORECAST TO TRACK UP ACROSS THE DESERT SW AND 4 CORNERS THROUGH MON NIGHT...THEN FEED INTO WESTERN CO STARTING TUE. THERE IS AN INCREASED THREAT OF STORM ACTIVITY AND HEAVY RAINFALL FOR ALL AREAS TUE THROUGH THU...AND WITH SUCH WEAK FLOW ALOFT THE STORMS SHOULD MOVE VERY LITTLE...ENHANCING FLASH FLOOD POTENTIAL. SLIGHTLY COOLER TEMPS ON TAP THROUGH THIS PERIOD DUE TO INCREASED CLOUD COVER AND PCPN. FRIDAY...MODELS ARE HINTING AT SHIFTING THE UPPER RIDGE AXIS A BIT TO THE EAST...SHUTTLING SOME OF THE MOISTURE EASTWARD AND INCREASING SW FLOW ALOFT FOR THE FORECAST AREA. THIS WOULD LEAD TOWARDS SLIGHTLY WARMER MAX TEMPS AND LESS PCPN CHANCES. MOORE && .AVIATION... EXPECT SCATTERED TSRA TO CONTINUE OVER THE MOUNTAINS THROUGH 03Z...WITH ACTIVITY GRADUALLY ENDING BY 05Z. WILL KEEP A VCTS MENTION IN KCOS AND KPUB TAFS UNTIL 03Z...WITH A TEMPO GROUP AT KALS WHERE TSRA COVERAGE LOOKS A LITTLE BETTER. EXPECT CLEARING SKIES AND VFR CONDITIONS MOST AREAS AFTER 06Z. TSRA COVERAGE WILL DIMINISH SATURDAY...WITH STORMS CONFINED MAINLY TO THE HIGHER TERRAIN IN THE AFTERNOON. && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ074-088-094. && 10/27
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 110 PM MDT FRI JUL 29 2011 COZ058>089-093>099-301915- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 110 PM MDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON...WITH SCATTERED THUNDERSTORMS SPREADING EASTWARD ACROSS THE VALLEYS AND PLAINS LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THUNDERSTORMS TODAY WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING. SOME BRIEF SMALL HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS IN AND NEAR THE MOUNTAINS. AS THUNDERSTORMS DRIFT OFF INTO THE SOUTHEAST PLAINS LATE THIS AFTERNOON AND EVENING...ONE OR TWO COULD STORMS COULD BRIEFLY BECOME STRONG TO SEVERE...PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH. THE MOST LIKELY AREA FOR THESE STRONGER STORMS WILL BE EAST OF A LINE FROM LA JUNTA TO TRINIDAD. HEAVY RAINFALL COULD CAUSE LOCALIZED FLASH FLOODING IN AREAS WHERE SOILS ARE SATURATED OR PRONE TO RAPID RUN OFF...SUCH AS THE BURN SCARS AND URBAN AREAS. FLASH FLOODING IS MOST LIKELY TO OCCUR TODAY ACROSS THE BURN SCARS IN LAS ANIMAS COUNTY...WHERE THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS...AND WHERE WIDESPREAD HEAVY RAINFALL OCCURRED YESTERDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA FROM NOON TODAY UNTIL 9 PM THIS EVENING. IF HEAVY RAIN SHOULD FALL ACROSS BURN SCARS IN THIS REGION...THEY WILL BE ESPECIALLY PRONE TO FLASH FLOODING AND MUD AND DEBRIS FLOWS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MONSOON MOISTURE WILL REMAIN ACROSS THE REGION THROUGH NEXT WEEK. SATURDAY THROUGH MONDAY...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS OVER THE EASTERN MOUNTAINS AND PLAINS...AND SCATTERED TO NUMEROUS STORMS OVER THE CONTINENTAL DIVIDE. STORMS WILL BE MOST FREQUENT AND WIDESPREAD DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLOODING IN URBAN AREAS...OR NEAR BURN SCARS OR RUGGED TERRAIN. SMALL HAIL UP TO 1/2 INCH MAY ALSO OCCUR WITH THE STRONGER STORMS. TUESDAY THROUGH THURSDAY...THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE AREA. EXPECT SCATTERED TO NUMEROUS STORMS IN THE AFTERNOON AND EVENING...AND ISOLATED STORMS WILL BE POSSIBLE OVER NIGHT. LOCALIZED FLASH FLOODING WILL CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS...PARTICULARLY OVER THOSE AREAS THAT SAW HEAVY RAIN IN PREVIOUS DAYS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS THIS AFTERNOON AND EVENING. 10/27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 608 PM MDT FRI JUL 29 2011 COZ088-094-300115- EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 608 PM MDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TRINCHERA...OR 28 MILES EAST OF TRINIDAD... WHICH WAS MOVING TOWARD THE NORTH AT 25 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL...AND VERY HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 612 PM MDT FRI JUL 29 2011 COZ079-083-085-086-300145- CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 612 PM MDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO... SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... NORTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO... NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...PUEBLO. AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PUEBLO RESERVOIR...OR 16 MILES SOUTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PUEBLO RESERVOIR. PUEBLO WEST. NORTHWESTERN PUEBLO. BLENDE. PINON. PENNY SIZED HAIL...WINDS AROUND 50 MPH...AND VERY HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
620 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLASH FLOOD 6 NW WESTCLIFFE 38.19N 105.54W
07/29/2011 CUSTER CO BROADCAST MEDIA
HIGHWAY 69 NORTHWEST OF WESTCLIFFE MAJOR FLOODING AND
DEBRIS
&&
LWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 707 PM MDT FRI JUL 29 2011 COZ094-300230- EASTERN LAS ANIMAS COUNTY- 707 PM MDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF KIM...OR 54 MILES EAST OF TRINIDAD. ANOTHER STRONG THUNDERSTORM WAS 10 MILES NORTH-NORTHEAST OF BRANSON. THESE STRONG THUNDERSTORMS WERE MOVING TOWARD THE NORTH-NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... KIM. OPEN COUNTRY OF SOUTH-CENTRAL AND CENTRAL LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 55 MPH...AND VERY HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
723 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 1 S BEULAH 38.07N 104.98W
07/29/2011 M1.45 INCH PUEBLO CO TRAINED SPOTTER
FELL IN 1 HOUR AND 25 MINUTES BETWEEN 550PM AND 715 PM
MDT.
&&
LWALRODPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
724 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 1 WSW COLORADO CITY 37.94N 104.86W
07/29/2011 E0.25 INCH PUEBLO CO TRAINED SPOTTER
PEA SIZE HAIL AND ALSO HEAVY RAIN.
&&
LWALRODThe Pueblo radar (KPUX), 56 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332488.